Nebraska, 2015

Hail and Damaging Wind in Nebraska, August 1, 2015

August 1, 2015 · NWS LBF · 2 events in 2 counties and zones

Isolated storms brought large hail and damaging winds to parts of north central and western Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Isolated storms brought large hail and damaging winds to parts of north central and western Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 1, 2:50 AM CST, 25 minutes earlier.

Area forecast discussion, Aug 1, 2:50 AM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
350 AM CDT SAT AUG 1 2015

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 324 AM CDT SAT AUG 1 2015

THUNDERSTORM CHANCES TODAY THROUGH EARLY THIS EVENING WILL BE THE
MAIN FORECAST CHALLENGE. FOR TODAY...A WARM FRONT WILL LIFT SLOWLY
FROM CENTRAL NEBRASKA INTO NERN PORTIONS OF THE FORECAST AREA BY
THIS AFTERNOON. ONGOING ELEVATED CONVECTION SHOULD DISSIPATE BY
MID TO LATE MORNING AS MID LEVEL WARM AIR ADVECTION DROPS
SOUTHEAST INTO EASTERN NEBRASKA. ON ITS HEELS...A SECONDARY AREA
OF MID LEVEL WAA WILL PUSH INTO SRN SD AND NERN NEBRASKA LATER
THIS AFTERNOON. WITH SURFACE HEATING INVOF OF THE FRONTAL
BOUNDARY...STEEPENING LAPSE RATES AND A WEAK CAP...WILL LEAD TO
TSRA INITIATION ACROSS PORTIONS OF NORTH CENTRAL NEBRASKA DURING
THE 18Z TO 21Z TIME FRAME. SOUTH AND WEST OF THE FRONT...THE
LATEST NAM SOLN IS INDICATING A STRONG CAPPING INVERSION THIS
AFTERNOON WITH LIMITED CAPE AVAILABLE. WITH THIS IN MIND...DECIDED
TO LIMIT POPS TO THE CENTRAL AND EASTERN CWA LATER THIS AFTERNOON
AND EVENING. ACROSS THE NERN CWA...DEEP LAYER SHEAR OF 40+ KTS
WILL FACILITATE SEVERE STORMS WITH HAIL AND WIND BEING THE MAIN
THREATS. THE MAIN TORNADO THREAT SHOULD BE NORTH EAST OF THE
FORECAST AREA OVER SERN SD...WHERE 0-2KM AGL HELICITIES ARE
STRONGEST INVOF OF THE WARM FRONT...WHICH IS LOCATED JUST OVER THE
SD/NEBR BORDER LATER THIS AFTERNOON. FOR TONIGHT...A LOW LEVEL JET
WILL INCREASE THIS EVENING...BEING FOCUSED INITIALLY OVER THE NERN
CWA...SHIFTING QUICKLY EAST BY MID EVENING. WITH THIS FEATURE
PRESENT ALONG WITH LINGERING MID LEVEL WAA PRESENT...HELD ONTO
POPS IN THE EAST THROUGH THE EVENING HOURS. OVERNIGHT...THE LLJET
WILL SHIFT EAST INTO IOWA...DIMINISHING THE TSRA THREAT OVERNIGHT.
WENT WITH A DRY FCST OVERNIGHT...HOWEVER...GIVEN THE TRACK RECORD
OF THE PAST COUPLE OF NIGHTS...WOULDN/T BE SURPRISED IF A ROGUE
THUNDERSTORM DEVELOPS SOMEWHERE IN THE FORECAST AREA OVERNIGHT
TONIGHT...AS WE REMAIN ON THE NRN PERIPHERY OF THE RING OF FIRE
LOCATED OVER THE CENTRAL AND SRN ROCKIES.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 324 AM CDT SAT AUG 1 2015

A WEAK COLD FRONT WILL PUSH SOUTH THROUGH THE AREA SUNDAY
MORNING. THE FRONT IS EXPECTED TO STALL DURING THE AFTERNOON NEAR
THE NE/KS BORDER...THEN MOVE BACK NORTH ACROSS THE AREA AS A WARM
FRONT SUNDAY NIGHT. RISING HEIGHTS AND VERY WEAK FORCING ALOFT
SHOULD KEEP TSTMS FROM DEVELOPING BOTH ALONG THE STALLED COLD
FRONT SUNDAY AFTERNOON AND THE WARM FRONT SUNDAY NIGHT.

AFTER A FAIRLY HOT DAY MONDAY...IT APPEARS TEMPERATURES WILL COOL
SOME FOR THE REMAINDER OF THE WEEK AS A COLD FRONT BACKS INTO THE
AREA AND STALLS. TO OUR SOUTH THE EVER PRESENT SUMMERTIME UPPER
LEVEL RIDGE WILL BECOME ANCHORED ACROSS WEST TX...WITH SEVERAL
UPPER LEVEL DISTURBANCES RIDING EAST ACROSS OUR AREA ON THE
NORTHERN PERIPHERY OF THE UPPER RIDGE. THERE IS AGREEMENT BETWEEN
THE GFS AND ECMWF TUESDAY AND TUESDAY NIGHT THAT A FAIRLY
SIGNIFICANT WAVE WILL CROSS THE AREA. HAVE BUMPED POPS UP SOME
DUE TO THE INCREASING AGREEMENT ON BOTH THE STRENGTH AND TIMING
OF THIS WAVE. SEVERAL LESS DEFINED WAVES EXPECTED FOR THE
REMAINDER OF THE WEEK...AND WILL KEEP SLIGHT AND LOW CHANCE POPS
GOING TO ACCOUNT FOR THESE WAVES. AS FAR AS SEVERE
POTENTIAL...CANNOT RULE THE THREAT OUT...ESPECIALLY TOWARD THE
MIDDLE AND LATTER PART OF THE WEEK WHEN THE GFS SHOWS 40 TO 50
KTS OF O TO 6 KM BULK SHEAR.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 1231 AM CDT SAT AUG 1 2015

ISOLATED STORMS WILL DISSIPATE EARLY THIS MORNING WITH ISOLATED
THUNDERSTORMS DEVELOPING OVER NORTHERN NEBRASKA ALONG THE SOUTH
DAKOTA BORDER AFTER 01/09Z. LIKELIHOOD OF STORMS AFFECTING KVTN TAF
SITE LOW AND HAVE JUST INCLUDED VCTS AT THIS TIME. A STATIONARY
SURFACE BOUNDARY LIES ACROSS THE NEBRASKA SANDHILLS WITH LIGHT
EASTERLY WINDS TO THE SOUTH BECOMING SOUTHEAST THROUGH THE EARLY
MORNING AND NORTHEAST AND LIGHT TO THE NORTH OF THE BOUNDARY. WINDS
WILL INCREASE THROUGH THE LATE MORNING INTO THE AFTERNOON OUT OF THE
SOUTH SOUTHWEST AND GUSTY. CHANCES FOR THUNDERSTORMS INCREASE EAST
OF A LINE FROM KVTN TO KLBF LATE MORNING AND AFTERNOON SATURDAY.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...CLB
LONG TERM...TAYLOR
AVIATION...POWER
Hazardous weather outlook, Jul 31, 2:52 PM CST, 12 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
352 PM CDT FRI JUL 31 2015

NEZ004>010-022>029-035>038-056>059-069>071-094-012100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
352 PM CDT FRI JUL 31 2015 /252 PM MDT FRI JUL 31 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS...LOCALLY STRONG WITH HAIL AND WINDS...ARE
POSSIBLE THIS EVENING. OVERNIGHT ADDITIONAL STORMS ARE POSSIBLE
ACROSS NORTHERN NEBRASKA...MAINLY NORTH OF HAY SPRINGS TO BROKEN
BOW LINE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON AND EVENING NORTH
OF INTERSTATE 80. SOME STORMS MAY BE SEVERE EAST OF A LINE FROM
VALENTINE TO BROKEN BOW. LARGE HAIL AND DAMAGING WINDS ARE THE
MAIN SEVERE THREATS.

THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH THURSDAY. AT THIS
TIME...WIDESPREAD SEVERE STORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

MASEK

In the hours before

Special weather statement, Aug 1, 2:28 AM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
328 AM CDT SAT AUG 1 2015

NEZ008-009-010915-
BROWN NE-ROCK NE-
328 AM CDT SAT AUG 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROCK AND NORTHEASTERN
BROWN COUNTIES UNTIL 415 AM CDT...

AT 327 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF LONG PINE...OR 8 MILES NORTHEAST OF AINSWORTH...MOVING
SOUTHEAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KELLER PARK STATE RECREATION AREA...PINE GLEN STATE WILDLIFE
REFUGE...BASSETT AND LONG PINE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 183 BETWEEN MILE MARKERS 164 AND 203.
 HIGHWAY 20 BETWEEN MILE MARKERS 245 AND 263.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4262 9989 4272 9970 4248 9929 4229 9955
TIME...MOT...LOC 0827Z 316DEG 19KT 4263 9974

BUTTLER
Special weather statement, Aug 1, 2:42 AM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
342 AM CDT SAT AUG 1 2015

NEZ005-006-008-010930-
KEYA PAHA NE-BROWN NE-EASTERN CHERRY NE-
342 AM CDT SAT AUG 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KEYA PAHA...EAST
CENTRAL CHERRY AND NORTHWESTERN BROWN COUNTIES UNTIL 430 AM CDT...

AT 342 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
NORDEN...OR 20 MILES EAST OF VALENTINE...MOVING SOUTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JOHNSTOWN...NORTH RIVER TRAIL...ANTELOPE PEAK...NORDEN AND BOBCAT
STATE WILDLIFE MANAGEMENT AREA.

THIS INCLUDES HIGHWAY 20 BETWEEN MILE MARKERS 226 AND 235.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4284 10031 4292 10003 4266 9981 4250 10010
TIME...MOT...LOC 0842Z 329DEG 17KT 4283 10016

BUTTLER

The radar

The North Platte radar (KLNX), 96 km away, was scanning. The volume nearest the first event began at 09:15 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Brown

When
August 1, 3:15 AM CST
Where
Brown County, 6.24 mi N of Ainsworth
Measured
1 in hail
Reported by
Public
Coordinates
42.640, -99.860

Thunderstorm Wind, Keith

When
August 1, 6:00 PM MST
Where
Keith County, 4.68 mi W of Keystone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.220, -101.670

Law enforcement reported power poles cracked due to high winds northeast of Ogallala.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587714, 587715.